Patients are fearful of nausea and vomiting during the course of cancer treatment, as it is an expected side effect of chemotherapy. Senior oncology physicians describe the early days of cancer treatment when large bowls lined the ward, positioned close to each patient. In the present age, we are still concerned about chemotherapy-induced nausea and vomiting (CINV). New agents such as 5-hydroxytryptamine-3 (5HT3) receptor antagonists, neurokinin-1 (NK-1) receptor antagonists, and long-established drugs such as dexamethasone are within the oncologist’s armamentarium. Despite a combination of these agents, patients can still suffer from severe nausea and vomiting, which may lead to hospital admissions, delays in treatment and plenty of misery.
Olanzapine, an antipsychotic drug that blocks several neurotransmitters, is not licensed for use in CINV. However, small single center studies have suggested that this drug is a useful treatment in cases of poorly controlled emesis. Olanzapine received approval for use in 1996, and since 2011 it has been available in a generic formulation. In a double-blind phase III study published in this week’s NEJM, Navari and colleagues investigated the role of olanzapine in CINV. All eligible patients were administered highly emetogenic chemotherapy regimens that included cisplatin (>70mg/m2), or doxorubicin (60mg/m2) and cyclophosphamide (600mg/m2). Patients who were chemotherapy naïve were randomly assigned to receive olanzapine (10mg/day, oral) or placebo over the first four days of one treatment cycle. All patients were also treated with 5-HT3 receptor antagonists, NK-1 receptor antagonists, and dexamethasone in accordance with international anti-emetic guidelines.
The primary endpoint compared the number of patients with no nausea in the acute (0-24 hours post chemotherapy), delayed (24-120 hours post-chemotherapy) and the overall (0-120 hours post-chemotherapy) periods among those receiving highly emetogenic chemotherapy.
The trial participants were from 46 academic or community practice institutions within the United States. The final analysis included 186 patients in the olanzapine arm and 183 patients in the placebo group. The proportion of patients with no nausea was significantly higher in the olanzapine arm compared to placebo arm in the acute (74% vs. 45% p=0.0015), delayed (42% vs. 25%, p=0.0015) and overall periods (37% vs. 22%, p=0.0015). Complete responses, which measured the absence of emesis and no use of rescue anti-emetics, were also significantly higher among patients treated with olanzapine in all three time periods. Among adverse events, patients receiving olanzapine reported more undesired sedation on day 2 post-chemotherapy; however, patients did not discontinue treatment and these side effects resolved.
This placebo-controlled trial shows the benefit of olanzapine in the treatment of CINV in combination with other anti-emetics. However, the study protocol was only used in one cycle of highly emetogenic chemotherapy. Optimal dosing, safety and efficacy in multiple chemotherapy cycles have not yet been determined, and the authors suggest future clinical trials address these issues.
In an era of enormous costs of cancer care, this is a useful trial that demonstrates a new use for an available, inexpensive drug. Oncology is continuing to apply new agents with novel mechanisms of action to the treatment of cancers; however, chemotherapy is likely to remain a foundation of cancer treatment. Management of CINV will continue to be a difficult problem for patients receiving intense, multi drug chemotherapy.
Browse more From Pages to Practice »
Ramya Ramaswami is a 2016-2017 NEJM editorial fellow. She is a medical oncologist within the National Health Services of the United Kingdom. Ramya received her medical degree, postgraduate medical and oncology training from Imperial College London, and a masters in public health from Columbia University, Mailman School of Public Health. Her clinical and research interests include cancer prevention, viral driven cancers, as well as disparities and access issues in global oncology.